Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 6, 2017, 3:16 PM MDT for Powell County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 3:16 PM MDT (21:16 UTC)
- Expired
- May 6, 2017, 3:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Missoula radar (KMSX), 129 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WUUS55 KMSO 062116
SVRMSO
MTC077-062145-
/O.NEW.KMSO.SV.W.0004.170506T2116Z-170506T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
316 PM MDT SAT MAY 6 2017
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
South central Powell County in west central Montana...
* Until 345 PM MDT
* At 315 PM MDT, Doppler radar indicated a severe thunderstorm
capable of producing half dollar size hail and damaging winds in
excess of 60 mph. This storm was located 8 miles west of Deer
Lodge, and moving northeast at 35 mph.
* Locations impacted include...
Deer Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 4634 11250 4633 11250 4633 11254 4631 11255
4630 11257 4629 11257 4627 11302 4642 11302
4658 11261 4633 11246
TIME...MOT...LOC 2115Z 244DEG 31KT 4636 11290
$$1 follow-up statement
349
WWUS55 KMSO 062144
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
344 PM MDT SAT MAY 6 2017
MTC077-062153-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-170506T2145Z/
Powell MT-
344 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POWELL COUNTY
WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has moved to the northwest of
the initial warning box.
Therefore this warning will be allowed to expire.
LAT...LON 4634 11250 4633 11250 4633 11254 4631 11255
4630 11257 4629 11257 4627 11302 4642 11302
4658 11261 4633 11246
TIME...MOT...LOC 2143Z 244DEG 31KT 4647 11259
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:42 PM MDT, 34 minutes earlier.
Area forecast discussion, May 6, 2:42 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Missoula MT 242 PM MDT Sat May 6 2017 .DISCUSSION...A few showers and thunderstorms are starting to develop across southwest and west central Montana, and will continue through the evening. As the shortwave moves northward, storms are expected to continue and eventually impact northwest Montana, generally from US 93 Missoula to Kalispell eastward, late this evening through early Sunday morning. The stronger storms have a history of 1/2" hail and strong gusty winds in the 40-50 mph range (perhaps stronger). The cold front will finally push through the region mid to late Sunday morning. This will push the boundary for convection east of the Divide and allow a dry and cooler air mass to settle into the Northern Rockies. Even with plenty of sun, high temperatures will be only in the mid and upper 50s, or about 10 degrees cooler, on Sunday. In fact, Sunday will be the coolest day of next week. Expect dry weather through at least Wednesday. A large cut-off low pressure system will develop across the southwest U.S., leaving the Northern Rockies in a general weak westerly flow with dry conditions. Late Tuesday and Wednesday, high pressure will nudge its way into the region. This will impact the area with temperatures back to above-normal, which will be in the mid and upper 70s for high temps. Thursday: a big closed low off the Pacific NW coast will influence the break down of the ridge over our area. An increase in moisture and instability from the ridge breakdown will be conducive for development of afternoon/evening thunderstorms. Beyond Thursday into next weekend, there is some uncertainty with the models as to what to do with the low off the coast, whether to cut it off and move it south or slowly move inland. Whatever the case, it looks to be an unsettled period with showers in the forecast and temperatures back down to at-or-below normal readings. && .AVIATION...Showers and thunderstorms are a possibility at KMSO, KSMN and KBTM this evening through 07/0900z. Some of the stronger storms this afternoon have a history of 1/2" hail and wind gusts of 40-50 mph. In addition, expect lower visibility and ceilings with passing storms. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 6, 12:55 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
1255 PM MDT SAT MAY 6 2017
IDZ009-010-MTZ005-006-061945-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1255 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND
SOUTHEASTERN RAVALLI COUNTIES UNTIL 145 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of North Fork, or 29 miles northwest of Salmon,
moving northeast at 35 mph.
Dime size hail, brief heavy rain, and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Conner, Sula and Lost Trail Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4584 11370 4575 11383 4578 11387 4576 11390
4570 11391 4570 11393 4568 11394 4564 11390
4562 11390 4562 11388 4540 11418 4549 11440
4603 11410 4584 11362
TIME...MOT...LOC 1854Z 210DEG 32KT 4552 11424Special weather statement, May 6, 2:07 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Missoula MT 207 PM MDT SAT MAY 6 2017 MTZ006-007-062030- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 207 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE... SOUTHERN GRANITE AND EAST CENTRAL RAVALLI COUNTIES UNTIL 230 PM MDT... At 206 PM MDT, trained weather spotters reported a strong thunderstorm 23 miles east of Conner, or 29 miles southeast of Hamilton, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph have been reported with this storm. Locations impacted include... Georgetown and Porters Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4589 11362 4602 11381 4636 11341 4613 11308 TIME...MOT...LOC 2006Z 224DEG 32KT 4601 11364
Local storm report, May 6, 2:13 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 5 ENE SULA 45.86N 113.88W
05/06/2017 M0.50 INCH RAVALLI MT TRAINED SPOTTER
SPOTTER REPORTED 0.5 INCH HAIL LASTING ABOUT
10 MINUTES, WITH FREQUENT LIGHTNING.
&&
LVLocal storm report, May 6, 2:24 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
224 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 13 ENE SULA 45.93N 113.74W
05/06/2017 M66 MPH RAVALLI MT MESONET
RAWS SENSOR REPORTED 66 MPH GUST AS STORM
MOVED THROUGH. SENSOR REPORTS HOURLY, WITH
THE HOUR CONTAINING THIS REPORT BEING 1:09PM
- 2:09PM MDT. ESTIMATED TIME OF GUST IS
1:55PM MDT BASED ON STORM LOCATION.
&&
LVSpecial weather statement, May 6, 2:31 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
231 PM MDT SAT MAY 6 2017
MTZ007-062115-
Butte/Blackfoot Region MT-
231 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEER LODGE...SILVER BOW
AND SOUTHERN POWELL COUNTIES UNTIL 315 PM MDT...
At 230 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of WISDOM to 7 miles
northeast of TWIN BRIDGES. Movement was northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Butte, Anaconda, Silver Bow, Walkerville, Warm Springs, Galen,
Gregson Hot Springs, Divide, Nissler, Crackerville, Fishtrap, DEWEY,
Opportunity, Ramsay, Janney, Newcomb and Melrose.
LAT...LON 4576 11250 4568 11255 4563 11269 4575 11276
4581 11300 4588 11310 4588 11321 4582 11328
4581 11334 4576 11337 4580 11343 4628 11277
4623 11259 4618 11257 4618 11251 4613 11252
4610 11247 4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2030Z 219DEG 31KT 4580 11333 4556 11213Local storm report, May 6, 2:57 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 W GEORGETOWN 46.20N 113.26W
05/06/2017 E1.25 INCH DEER LODGE MT TRAINED SPOTTER
TRAINED SPOTTERS ESTIMATED QUARTER AND HALF
DOLLAR SIZED HAIL STONES. THEY WERE WORRIED
ABOUT VEHICLE DAMAGE. DID NOT GO OUTSIDE YET
TO CHECK VEHICLES.
&&
LVThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:34 PM MDT | Special Weather Statement | MSO | Deer Lodge | 71 min |
| May 5, 6:57 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| May 5, 7:39 PM MDT | Special Weather Statement | MSO | Sanders | 51 min |
| May 5, 7:52 PM MDT | Special Weather Statement | MSO | Lincoln | 68 min |
| May 6, 12:11 PM MDT | Special Weather Statement | MSO | 49 min | |
| May 6, 12:55 PM MDT | Special Weather Statement | MSO | Ravalli | 50 min |
| May 6, 1:26 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| May 6, 2:07 PM MDT | Special Weather Statement | MSO | Deer Lodge | 23 min |
| May 6, 2:22 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 23 min |
| May 6, 2:31 PM MDT | Special Weather Statement | MSO | Silver Bow | 44 min |
| May 6, 2:42 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 33 min |
| May 6, 3:41 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.